Hawaii, 2006

Flash Flood in Hawaii, March 31, 2006

March 31, 2006 · NWS HFO · 1 event in 1 county or zone

Heavy showers in windward West Maui produced flooding conditions from Kahakuloa to Wailuku. A business on Wilipaa Loop in Wailuku suffered water damage from localized flooding in that area.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS HFO wrote it up.

Heavy showers in windward West Maui produced flooding conditions from Kahakuloa to Wailuku. A business on Wilipaa Loop in Wailuku suffered water damage from localized flooding in that area. Damage estimates were not available. No serious injuries were reported.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Honolulu, HI wrote its last area forecast discussion before the first event at Mar 31, 4:00 PM HST, 15 minutes earlier.

Area forecast discussion, Mar 31, 4:00 PM HST, 15 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE HONOLULU HI
400 PM HST FRI MAR 31 2006

.SYNOPSIS...
LOCALLY HEAVY SHOWERS WITH A CHANCE OF THUNDERSTORMS WILL CONTINUE
OVER THE MAIN HAWAIIAN ISLANDS INTO THE WEEKEND WITH GRADUAL
IMPROVEMENT EXPECTED SUNDAY AND MONDAY.

&&

.DISCUSSION...
OAHU WAS THE FOCAL POINT FOR HEAVY RAIN AND THUNDERSTORMS TODAY. LOW
LEVEL CONVERGENCE COMBINED WITH AN UPPER LEVEL DISTURBANCE PASSING
OVERHEAD BROUGHT A BURST OF HEAVY RAINS AND THUNDERSTORMS TO THE
EASTERN HALF OF THE ISLAND. THREE-HOUR RAIN TOTALS FROM THE AFFECTED
AREA GENERALLY RANGED FROM 2 TO 3 INCHES...WITH THE HEAVY SHOWERS
MOVING OFF THE WINDWARD COAST AROUND 2 PM HST.

THE POTENTIAL FOR ADDITIONAL HEAVY SHOWERS AND THUNDERSTORMS WILL
CONTINUE TONIGHT...PARTICULARLY OVER THE WESTERN AND CENTRAL
PORTIONS OF THE STATE...AND WILL PERSIST THROUGH SATURDAY FOR THE
ENTIRE ISLAND CHAIN. AN UPPER LEVEL LOW PARKED ABOUT 275 MILES
NORTHWEST OF KAUAI IS RESPONSIBLE FOR THE WET AND UNSTABLE
CONDITIONS. IT WILL REMAIN NEARLY STATIONARY WEST OF KAUAI THROUGH
SATURDAY AS IT SLOWLY WEAKENS. DURING THIS TIME DISTURBANCES ALOFT
WILL CONTINUE TO ROTATE AROUND THE UPPER LOW...TRIGGERING BOUTS OF
HEAVY RAINFALL AND THUNDERSTORMS. FOR TONIGHT AND SATURDAY...THESE
DISTURBANCES WILL LIKELY AFFECT THE WESTERN AND CENTRAL PORTIONS OF
THE STATE...GIVING KAUAI...OAHU...AND MAUI COUNTY THE GREATEST
THREAT FOR HEAVY RAINFALL. AS A RESULT THE FLASH FLOOD WATCH HAS
BEEN EXTENDED THROUGH SATURDAY AFTERNOON.

FORECAST MODELS ARE CONSISTENT IN SLOWLY WEAKENING THE UPPER LOW AND
MOVING IT EASTWARD OVER THE ISLANDS SATURDAY NIGHT AND SUNDAY. THE
THREAT FOR HEAVY SHOWERS AND THUNDERSTORMS WILL DECREASE DURING THIS
TIME. THE ATMOSPHERE WILL STILL BE UNSTABLE...SO WE CANNOT RULE OUT
LOCALIZED HEAVY SHOWERS. BUT...THE TREND APPEARS TO BE POINTING
TOWARDS IMPROVING WEATHER FOR THE SECOND HALF OF THE WEEKEND WITH A
BUILDING EASTERLY FLOW. WE DROPPED THE WINTER WEATHER ADVISORY FOR
THE BIG ISLAND SUMMITS EARLIER TODAY...BUT THIS AREA WILL BE
MONITORED CLOSELY FOR ANY HEAVY SNOW POTENTIAL AS THE UPPER LOW
SWINGS THROUGH.

BY EARLY NEXT WEEK...ALL FORECAST MODELS BRING TRADE WINDS BACK TO
THE STATE...BUT WEAK TROUGHING ALOFT LINGERS...MAINTAINING SOME
INSTABILITY. THUS...THE FORECAST CALLS FOR WET TRADE WINDS AS I AM
NOT CONFIDENT ENOUGH TO CALL FOR A RETURN TO DRIER TRADE WIND
WEATHER PATTERN JUST YET.

&&

.HFO WATCHES/WARNINGS/ADVISORIES...
FLASH FLOOD WATCH EXTENDED THROUGH 4 PM HST SATURDAY FOR ALL
HAWAIIAN ISLANDS.

&&

WROE

In the hours before

Special weather statement, Mar 31, 10:56 AM HST, 5 hours 19 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE HONOLULU HI
1056 AM HST FRI MAR 31 2006

HIZ005-312300-
OAHU SOUTH SHORE-
INCLUDING THE CITIES OF...HONOLULU...WAIKIKI...HAWAII KAI...
KAPOLEI
1056 AM HST FRI MAR 31 2006

AT 1045 AM...DOPPLER RADAR SHOWED AN AREA OF SHOWERS AND EMBEDDED
THUNDERSTORMS JUST OFFSHORE OF THE OAHU LEEWARD WATERS FROM JUST
SOUTH OF EWA BEACH...EASTWARD TO JUST SOUTH OF WAIKIKI. THIS AREA
WILL MOVE ONSHORE BETWEEN 1100 AM AND 1130 AM...BRINGING MODERATE
TO HEAVY RAIN AND OCCASIONAL CLOUD TO GROUND LIGHTNING TO MUCH OF
THE HONOLULU METROPOLITAN AREA.

REMEMBER...IF YOU CAN HEAR THUNDER...YOU ARE CLOSE ENOUGH TO BE
STRUCK BY LIGHTNING. MOVE INDOORS UNTIL THE STORM PASSES.

BROWNING
Local storm report, Mar 31, 1:55 PM HST, 2 hours 20 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE HONOLULU HI
155 PM HST FRI MAR 31 2006

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1230 PM     FLASH FLOOD      MAKIKI                  21.31N 157.84W
03/31/2006                   HONOLULU           HI   EMERGENCY MNGR

            MAKIKI STREAM OVERFLOWED NEAR FERN ST PRODUCING 3 TO 4 FT
            DEEP WATER NEAR MOKU PL.

0100 PM     FLASH FLOOD      MANOA                   21.32N 157.81W
03/31/2006                   HONOLULU           HI   EMERGENCY MNGR

            MANOA STREAM OVERFLOWED AT THE WOODLAWN ST. BRIDGE

&&

KODAMA

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 flash flood. Local standard time, as filed.

Flash Flood, Maui

When
March 31, 4:15 PM HST to 4:47 PM HST
Where
Maui County, Kahakuloa
Reported by
EMERGENCY MANAGER
Coordinates
21.000, -156.550

What these are

Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Hawaii in 2006Every state in 2006This day in weather historyWarnings in Hawaii, March 2006

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5495617.